Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 123, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Oct 1, 2018, 9:41 PM CDT for Buchanan County, Linn County, Iowa. It took effect at Oct 2, 2018, 4:25 AM CDT. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2018, 9:41 PM CDT (02:41 UTC)
- In effect from
- Oct 2, 2018, 4:25 AM CDT
- Expired
- Oct 4, 2018, 12:01 PM CDT
- In force
- 56 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wapsipinicon River at Independence (IDPI4). The gauge peaked at 13.27 ft at Oct 2, 2018, 11:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 1, 6:40 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 1, 6:40 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 640 PM CDT Mon Oct 1 2018 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 340 PM CDT Mon Oct 1 2018 A strong warm front was located just south of Interstate 80 and continued to push slowly northward. Quite the temperature contrast with readings ranging from the 50s along Highway 20 to around 80 in our far southern cwa. Elevated thunderstorms have been on- going for much of the day from Waterloo and Independence northeast into se MN and southern/central WI, due to a strengthening moisture transport. 3 hrly pres falls of 4mb were noted in northeast IA and into southern WI. Effective bulk shear had increased to 40-50 knots with SBCAPES of 2000 J/kg along the IA/MO border. Mid level lapse rates of 7.5 C/km. Weak low pressure was situated in south-central Iowa. Severe weather parameters were gradually coming together across the area with a slight risk for severe storms over most of the cwa for late this afternoon and evening. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 340 PM CDT Mon Oct 1 2018 Severe weather threat late this afternoon and evening mainly in the 4 pm to 10 pm time frame. Tonight: Low pressure will push into eastern IA this evening with the warm front pushing to probably between I-80 and Highway 30. Backed winds along and north of the warm front may support several supercells and a tornado or two but minimal SBCAPE may be a limiting factor. Otherwise, there is a risk for large hail and 50 kt winds at 500 mb would aid damaging wind potential especially in bowing/linear segments. After midnight the surface low pushes eastward into southern Lower MI with a weak cold front moving across the cwa. This will diminish and then end the rain. Minimum temperatures will range from around 50 at Independence to the lower 60s in our far south. Tuesday: Mostly cloudy with a dry day and highs ranging from the mid 60s north to the mid to upper 70s south. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 340 PM CDT Mon Oct 1 2018 Very active weather pattern with the potential for at least several inches of rainfall, and strong to severe storms possible. Wednesday: A 992mb surface low is forecast to track through northern Minnesota, resulting in an increasing pressure gradient over Iowa and Illinois, and sustained southwest winds of 20-25 mph with 35-40 mph gusts. Forecast soundings display around 40 kts near the top of the mixed layer which is between 875-900mb through most of the afternoon. Additionally, the flow in the surface to 850mb layer is close to unidirectional. Current forecast remains below Wind Advisory criteria, but it's something will have to monitor. Wednesday Temperatures and Wildfire Risk: Aside from the winds, we'll have very warm temperatures with highs in the 80s. The high temperatures and gusty winds will increase the risk for wildfire starts in cured agricultural fields. But recent rain and afternoon humidity at or above 50% should preclude the need for a Red Flag Warning. Thursday through Monday: Highly amplified blocked pattern with a deep trough anchored in the western United States, and ridge in the eastern states. Chilly temperatures will be found in the west with warm readings in the east. The battle ground between these two airmasses will be located in the Midwest in the form of a meandering southwest- northeast frontal boundary. Short waves rounding the trough will travel in the flow into the our area, providing rounds of showers and thunderstorms. Moisture from the western Gulf of Mexico will continue to feed into the Midwest, in combination with moisture from Tropical Storm Rosa located near Baja California and moving northeast into the Southern Rockies over the next several days. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 632 PM CDT Mon Oct 1 2018 Showers and isolated storms will continue to sag south across the terminals through this evening with a cold front. Conditions will be IFR/MVFR in the precipitation, and then expected to remain so afterwards into Tuesday morning with northerly winds and cooler air over moist grounds. Low potential for pockets of LIFR ceilings. Conditions expected to improve to higher MVFR to VFR Tuesday afternoon with light winds. && .HYDROLOGY... Issued at 340 PM CDT Mon Oct 1 2018 Minor to moderate flooding was ongoing in portions of the MS River and several tributaries. Major flooding was occurring on the Wapsipinicon River at De Witt. Flooding is also expected on portions of the Pecatonica and Rock Rivers. Additional rounds of heavy rainfall is expected as the week progresses and into next week, as the weather pattern remains locked in place through the middle of October. && .CLIMATE... ISSUED AT 340 PM CDT Mon Oct 1 2018 Week 2 October 9-15... Global models indicate the blocked pattern to remain, with the deep trough in the west and ridge in the east. This keeps the nearly stalled southwest-northeast frontal boundary stalled in our area. The Climate Prediction Center has the dvn cwa with normal temperatures but well above normal rainfall, centered over all of Iowa and vicinity states. This would keep river flooding going or even worsen the flooding and keep soils very saturated. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...McClure HYDROLOGY...Haase CLIMATE...Haase
Hazardous weather outlook, Oct 1, 11:25 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1125 AM CDT Mon Oct 1 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021630- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1125 AM CDT Mon Oct 1 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop late this afternoon across eastern Iowa and much of northern Illinois then diminish late in the evening. The primary risks will be damaging winds and large hail. Isolated tornadoes will also be possible. The storms will be moving rapidly eastward at 35 to 45 mph. The main timing of the severe weather potential is between 4 PM and 10 PM. The Storm Prediction Center has placed a slight risk for severe storms over much of the outlook area. The storms will also have the capability of producing locally heavy rainfall of up to at least an inch. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Southwest wind gusts between 35 to 40 mph are forecast from late Wednesday morning through the afternoon. The strong winds combined with very warm temperatures will increase the risk for wildfire starts in cured agricultural fields. If a fire were to ignite, it would spread rapidly. There are chances for thunderstorms Wednesday night through Friday night, and again Saturday night into Sunday. There is a marginal risk of severe storms Wednesday evening, northwest of an Orangeville, Illinois to Keosauqua, Iowa line. Several inches of rain are possible, which would lead to rises on area rivers and another round of river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this afternoon and evening especially from 4 pm to 10 pm. Haase
In the hours before
Local storm report, Oct 1, 5:20 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 2 WNW DUBUQUE 42.52N 90.72W
10/01/2018 M2.25 INCH DUBUQUE IA TRAINED SPOTTER
PONDING OF WATER IN GRASS.
&&
DCLocal storm report, Oct 1, 5:34 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM FLASH FLOOD NEW VIENNA 42.55N 91.12W
10/01/2018 DUBUQUE IA EMERGENCY MNGR
WATER FROM COFFEE CREEK BACKED UP INTO THE
POST OFFICE IN NEW VIENNA.
&&
ARGLocal storm report, Oct 1, 6:09 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
609 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HEAVY RAIN 4 SSW CUTSHAW BRIDGE ST 42.48N 92.07W
10/01/2018 M4.42 INCH BUCHANAN IA TRAINED SPOTTER
&&
DCLocal storm report, Oct 1, 6:11 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD MANCHESTER 42.49N 91.46W
10/01/2018 DELAWARE IA EMERGENCY MNGR
WATER OVER THE ROADS IN THE COUNTY.
&&
DCLocal storm report, Oct 1, 6:20 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD 1 E DUBUQUE 42.51N 90.67W
10/01/2018 DUBUQUE IA TRAINED SPOTTER
STREET FLOODING WITH WATER PUSHING MANHOLE COVERRS OFF.
&&
DCLocal storm report, Oct 1, 8:32 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD MANCHESTER 42.49N 91.45W
10/01/2018 DELAWARE IA PUBLIC
TWITTER PHOTOS OF WATER FROM CREEK OUT OF
BANKS AND FLOODING THE ROADWAY WITH WATER UP
TO 3 FEET DEEP. CARS ARE STRANDED AND WATER
APPEARS TO BE SURROUNDING HOUSES NEARBY.
&&
ARGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 9:41 PM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 15 days |
| Oct 1, 9:46 PM CDT | River Flood Watch | DVN | Jackson | 13 hr |
| Oct 1, 10:23 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 26 days |
| Oct 1, 10:23 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 28 days |
| Oct 1, 10:40 PM CDT | Areal Flood Warning | DVN | Delaware, Dubuque | 15 hr |
| Oct 2, 10:12 AM CDT | River Flood Warning | DVN | Jackson | 3 days |
| Oct 2, 2:21 PM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 4 days |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.